Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Cheyenne, WY

May 21, 2018Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2018, 5:13 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 5:13 PM MDT (23:13 UTC)
Expired
May 21, 2018, 5:42 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS55 KCYS 212313
SVRCYS
WYC015-031-220000-
/O.NEW.KCYS.SV.W.0036.180521T2313Z-180522T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
513 PM MDT MON MAY 21 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Goshen County in southeastern Wyoming...
  Northeastern Platte County in southeastern Wyoming...

* Until 600 PM MDT

* At 512 PM MDT, a severe thunderstorm was located near Guernsey, or
  14 miles northeast of Wheatland, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Guernsey, Grayrocks Reservoir, Guernsey Campground, Fort Laramie
  National Historic Site and Hartville.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for east central Platte county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4207 10472 4219 10491 4255 10477 4233 10439
TIME...MOT...LOC 2312Z 208DEG 18KT 4221 10476 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
1 follow-up statement
034 
WWUS55 KCYS 212342
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
542 PM MDT MON MAY 21 2018

WYC015-031-212351-
/O.CAN.KCYS.SV.W.0036.000000T0000Z-180522T0000Z/
Goshen WY-Platte WY-
542 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4207 10472 4219 10491 4255 10477 4233 10439
TIME...MOT...LOC 2339Z 208DEG 18KT 4234 10467 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 21, 2:45 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
245 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon May 21 2018

In the very near term the thing we will have to watch for is
isolated stronger storms across our Wyoming zones where we could
see some small hail and gusty winds to near 50 mph. There is a
small potential (marginal risk) that a couple of storms could go
marginally to lower end severe with larger hail and stronger
winds. Greatest coverages of storms will be for southeastern
Wyoming, but a few storms could make it into Nebraska before
dissipating this evening. Greater coverages of storms expected
tomorrow as moisture depth increases a bit and we see some
stronger shortwave energy ejecting northeastward across the area
from the southwest out of the closed upper low over eastern
Arizona. Again, a few strong to severe storms could be seen along
and east of the Laramie Range in the afternoon and early evening
hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon May 21 2018

It is still looking like Wednesday offers our higher risk of
severe storms when we see stronger (but not overly impressive) mid
and upper level jet energy traversing the region as the upper low
to the southwest opens up and ejects northeastward across Wyoming.
With weaker shear profiles, main threat would be large hail and
winds, but an isolated tornadic spinnup can't be ruled out. Still
expecting drier and warmer conditions Thursday into the weekend as
an upper ridge traverses Wyoming and western Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 245 PM MDT Mon May 21 2018

VFR expected most locations with the exception of watching for
MVFR visibilities and ceilings in passing thunderstorms around
Laramie and Cheyenne through 02Z. Will leave thunder out of
Scottsbluff right now but we may have to add in some thunder
mention Scottsbluff by late afternoon, early evening depending on
how far east the storms along I-25 make it over the next couple of
hours. Also, higher resolution models bring low ceilings and
visibilities in fog to the Sidney area early tomorrow morning, so
we put in a period of LIFR there after 10Z.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Mon May 21 2018

Fire weather concerns will remain low through the next several days
as both humidity levels and winds remain below critical thresholds.
Scattered showers and thunderstorms will occur over the higher terrain
this afternoon and shift northeast onto the High Plains east of I-25.
Greater coverages of thunderstorms is expected for the mountains Tuesday
as well as the High Plains of Wyoming. Some stronger thunderstorms will
be possible Wednesday for the High Plains of Wyoming and Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
DECISION SUPPORT DESK...CAH
Hazardous weather outlook, May 21, 3:57 AM MDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon May 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

isolated thunderstorms are possible this afternoon into early this
evening.  Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered thunderstorms are possible mainly Tuesday and
Wednesday. A few strong to severe storms are possible over the
plains east of the mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 2:55 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT MON MAY 21 2018

WYZ117-118-212130-
Central Laramie County WY-South Laramie Range Foothills WY-
255 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 22 miles north of Cheyenne, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 10485 4146 10496 4161 10471 4155 10465
      4147 10451
TIME...MOT...LOC 2055Z 232DEG 23KT 4146 10482

Hahn
Special weather statement, May 21, 3:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT MON MAY 21 2018

WYZ106-116>118-212200-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
316 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 25 miles northeast of Laramie, moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

This includes Interstate 25 in Wyoming between mile markers 32 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 10513 4148 10526 4154 10526 4165 10518
      4165 10503 4145 10483
TIME...MOT...LOC 2116Z 224DEG 10KT 4150 10515

Hammer
Special weather statement, May 21, 3:41 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT MON MAY 21 2018

WYZ106>108-117-118-212230-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
341 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 PM
MDT...

At 341 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Chugwater to 10 miles
northeast of Iron Mountain. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 38 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 10518 4199 10481 4163 10423 4157 10464
      4156 10481 4149 10498
TIME...MOT...LOC 2141Z 229DEG 21KT 4162 10468 4163 10504

Hammer
Special weather statement, May 21, 3:48 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
348 PM MDT MON MAY 21 2018

WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
348 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal, or 17 miles northwest of Cheyenne, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker, Federal and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 20 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10522 4138 10516 4148 10476 4112 10490
TIME...MOT...LOC 2148Z 288DEG 14KT 4125 10509

Hammer
Local storm report, May 21, 4:50 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WHEATLAND               42.05N 104.96W
05/21/2018  E1.00 INCH       PLATTE             WY   PUBLIC

&&

RUBIN
Special weather statement, May 21, 5:02 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT MON MAY 21 2018

WYZ117-118-212345-
Central Laramie County WY-South Laramie Range Foothills WY-
502 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or near Cheyenne, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 20.
 Interstate 80 in Wyoming between mile markers 357 and 377.

LAT...LON 4111 10490 4125 10494 4139 10458 4112 10450
TIME...MOT...LOC 2302Z 253DEG 9KT 4119 10482

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:17 PM MDTSpecial Weather StatementCYSLaramie28 min
May 21, 2:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 21, 2:55 PM MDTSpecial Weather StatementCYSLaramie35 min
May 21, 3:16 PM MDTSpecial Weather StatementCYSLaramie44 min
May 21, 3:41 PM MDTSpecial Weather StatementCYSPlatte49 min
May 21, 3:48 PM MDTSpecial Weather StatementCYSLaramie42 min
May 21, 4:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte40 min
May 21, 4:25 PM MDTSevere Thunderstorm WarningCYSPlatte50 min
May 21, 5:02 PM MDTSpecial Weather StatementCYSLaramie43 min
May 21, 5:52 PM MDTSpecial Weather StatementCYSLaramie38 min
May 21, 5:55 PM MDTSpecial Weather StatementCYSPlatte50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.